Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 32, NWS State College, PA

May 25, 1995Franklin County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 25, 1995, 6:05 PM EDT for Franklin County, Pennsylvania. It was in force for 46 min.

The area

The counties it named.

The facts

Issued
May 25, 1995, 6:05 PM EDT (22:05 UTC)
Expired
May 25, 1995, 6:51 PM EDT
In force
46 min
Issued by
NWS State College, PA
Area
Whole counties

County Franklin County, PA

The radar

The Sterling radar (KLWX), 108 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 1995-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 1995-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1408 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCTP 252157
SVRCTP
PAC055-252300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
605 PM EDT THU MAY 25 1995
 
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  700 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN  PENNSYLVANIA
 
   ...FRANKLIN COUNTY
 
AT 557 PM STATE COLLEGE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ON
THE PENNSYLVANIA-MARYLAND BORDER. THE STORM IS MOVING NORTHEAST AT 30
MPH AND WILL BE NEAR GREENCASTLE BY 615 PM.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
 
LA CORTE/WINTHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:11 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 25, 3:11 PM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
300 PM EDT WED MAY 24 1995

PCPN ASSOCIATED WITH WESTERN HAVE NOW QUICKLY OVERSPREADING
WESTERN PA.  AS ANTICIPATED...ANY GOOD CONVECTION WILL BE FIRING
ALONG AND SOUTH OF THE FRONT.  LOOKS LIKE FRONT ALIGNS ITSELF
WELL WITH THE SELS SLGT OUTLOOK AREA.

SHOWERS/RAIN TONIGHT...WITH ENDING OF THE SIGNIFICANT RAINS BY
EARLY MORNING AS THE H5 VOT LOBE MOVES THROUGH.  LOW CLOUDS AND
DRIZZLE TO LINGER INTO THE EARLY MORNING.  AS FOR THE SEVERE
POTENTIAL...LOOKS LIKE SOME POPCORN TYPE HIGH REFLECTIVITY CELLS
HAVE ALREADY BEGUN TO POP UP.  WEAK WIND FLOW ALOFT WOULD SUGGEST
SLOW MOVING CELLS.  PW VALUES ARE NOT OVERLY IMPRESSIVE...BUT
WITH SLOW MOVEMENT OF CELLS...SOME LOCALLY HEAVY RAINS POSSIBLE
OVER LOWER SUSQUEHANNA VALLEY.

RUNNING SHORT OF TIME...SO WILL END FOR NOW.

JUNG

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:39 PM EDTSevere Thunderstorm WarningCTPMonroe51 min
May 24, 9:22 PM EDTSevere Thunderstorm WarningCTPCumberland, Perry38 min
May 24, 9:38 PM EDTSevere Thunderstorm WarningCTPDauphin, Northumberland52 min
May 24, 10:05 PM EDTSevere Thunderstorm WarningCTPLebanon, Schuylkill55 min
May 24, 10:05 PM EDTSevere Thunderstorm WarningCTPYork55 min
May 24, 10:12 PM EDTSevere Thunderstorm WarningCTPBerks48 min
May 24, 10:57 PM EDTSevere Thunderstorm WarningCTPBerks33 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.